How can vaginitis infection be treated?
Q: I am a 41 years old married woman suffering from vaginitis for the last 2 years. I have consulted three gynaecologists till date. Recently took Nizral. Infection recurs after two months. We use condoms for intercourse. Please advise.
A:The symptoms are vaginal discharge with vulvar itching and burning which occurs 4 or more times a year. These symptoms can also be a sign of irritant vulvitis so it is important to confirm the diagnosis of recurrent yeast infection. The diagnosis can be confirmed by seeing yeast on a wet prep of the vagina, or by growing candida yeast species on culture. This should be performed for several recurrences in a row; otherwise the condition can easily be an irritant vaginitis, which will not respond to anti-yeast treatment. Most episodes of vaginal burning that are assumed to be recurrent yeast vaginitis are really irritant vulvitis due to propylene glycol, methylparaben, butylated hydroxyanisol (BHA), sodium lauryl sulphate, methyl benzethonium chloride and fragrance, which are present in lubricants, spermicides, sanitary products, soaps, and condom lubricants. If the vaginitis always occurs around the time of menses and if you get irritation high up on the mons pubis, the area of skin and fat above the clitoris, and you use sanitary pads, then you should strongly suspect that your symptoms are due to an allergic or sensitivity reaction to the pads themselves rather than a yeast vulvitis. Diabetes and abnormal glucose tolerance or insulin resistance are major risk factors for recurrent yeast infections. Oral contraceptives are also a risk factor. If you do not have any of these conditions, you should be able to get cleared up of the recurrences of yeast. In the long run, drug resistance of candida yeast strains presents a problem in that drugs are only effective for periods of years rather than for decades or forever. However it does not appear that resistance to drugs is the main reason for chronic recurrences. The same strain of candida is often the etiology of the recurrent infection although sometimes the there is a change in the subspecies of candida from one infection to another. This is not to say that drug resistance cannot play a role in recurrent yeast infections. In fact up to 10% of recurrent yeast infections can be due to a different yeast strain called Candida glabrata. This yeast strain is commonly resistant to many of the standard topical treatments as well as to oral Fluconazole. Terconazole may be more effective than other anti-yeast treatments against non-Candida albicans, which are more often resistant to Fluconazole. Since this topical treatment is available without prescription, it is a good agent to use for chronic recurrences. Weekly treatment with a terconazole vaginal cream decreases episodes of yeast vaginitis. Yogurt with Lactobacillus acidophillus cultures does not seem to decrease episodes of yeast vaginitis although it may somewhat reduce episodes of bacterial vaginitis. Although in practice, many physicians have been prescribing weekly Fluconazol 150 mg by mouth. It would seem that some sort of periodic treatment either weekly or monthly with either intra-vaginally or oral medication would be the best approach to prevent recurrences. There are also several living habits and bodily care changes that can prevent vulvar skin irritation so that a secondary yeast vulvitis does not develop.
- Avoid pantyhose and tight pants such as jeans, which trap moisture near the perineum.
- After exercise or any sweat producing activity or bathing, make sure the perineum is air-dried.
- Wear loose, all cotton underwear that absorbs body moisture.
- Wipe front to back when you urinate or have a bowel movement. Bowel bacteria and yeast can cause vulvar skin breakdown and vaginal infection.
- Use tampons instead of sanitary pads. The chemicals in many pads can cause perineal skin irritation. Natural cotton pads that you launder in hypoallergenic detergent are alright to use.
- Do not shave the vulvar area. The pubic hair protects against chemicals making contact with the skin.
- Follow a low carbohydrate diet with almost no simple carbohydrates, only a small amount of complex carbohydrates.
- Take steroids, antibiotics and oral contraceptives only if necessary.